South Dakota, 2004

Hail in South Dakota, September 10, 2004

September 10, 2004 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 10, 1:15 PM MST, 7 hours earlier.

Area forecast discussion, Sep 10, 1:15 PM MST, 7 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT FRI SEP 10 2004

.DISCUSSION...20Z SURFACE ANALYSIS HAD WEAK LOW NEAR KABR WITH COLD
FRONT STRETCHING THROUGH FAR SOUTHWEST SD INTO CENTRAL WY. FRONT
HAS STALLED...MOVED BACK NORTH A BIT AND SHARPENED OVER THE PAST FEW
HOURS. THIS IS IN RESPONSE TO SHORTWAVE ENERGY OVER CENTRAL WY. AN
AREA OF ELEVATED CONVECTION CONTINUES AHEAD OF THE SHORTWAVE OVER
WY. A SMALL AREA OF -TSRA HAS DEVELOPED ALONG FRONT IN EAST CENTRAL
WY. FINALLY...ANOTHER WEAK WAVE OVER NORTHEAST CO SUPPORTING -TSRA
OVER WESTERN NE. NOT A LOT OF RAIN REACHING THE GROUND WITH ANY OF
THESE CLUSTERS...NOR MUCH LIGHTNING AT THE MOMENT.

UPPER RIDGE WILL BUILD IN BEHIND WY SHORTWAVE THIS WEEKEND. RIDGE
BREAKS DOWN EARLY NEXT WEEK LEAVING ZONAL TO SOUTHWEST FLOW ALOFT.

TONIGHT...EXPECT ISOLATED TO SCATTERED -TSRA TO MARCH ACROSS CWA AS
SHORTWAVE ENERGY MOVES THROUGH REINFORCING COLD FRONT. NOT MUCH QPF
EXPECTED. LOWS NEAR GUIDANCE APPEAR REASONABLE.

SATURDAY/SUNDAY...BUILDING THERMAL RIDGE WILL BRING WARMING
TEMPERATURES WITH READINGS WELL INTO THE 80S...THE LAST TIME WE/LL
SEE WIDESPREAD 80S FOR A WHILE. UPPER RIDGE SHOULD PRECLUDE THE
DEVELOPMENT OF DIURNAL CONVECTION GIVEN DRY LOWER TROPOSPHERE.

SUNDAY NIGHT/MONDAY...SHORTWAVE MOVING ACROSS NORTHERN ROCKIES INTO
NORTHERN PLAINS WILL DEVELOP LOW THAT WILL MOVE ACROSS SOUTHERN ND.
COLD FRONT WILL DIVE SOUTH BEHIND LOW...LIKELY AHEAD OF ETA FORECAST
AND MAYBE FASTER THAN GFS...WHICH PUTS IT IN KRAP BY 12Z MONDAY.
THUS...COOLER READINGS PUT IN MONDAY FORECAST.

TUESDAY THROUGH FRIDAY...COOLER/MORE SEASONABLE TEMPERATURES WILL
PERSIST FOR THE REST OF THE WEEK. ZONAL/SOUTHWEST FLOW ALOFT IS
TYPICALLY AN ACTIVE PATTERN FOR US WITH PERIODIC DISTURBANCES
PRODUCING CHANCE POPS FOR THE FORESEEABLE FUTURE.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

HELGESON
Hazardous weather outlook, Sep 10, 5:06 AM MST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MDT FRI SEP 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
606 AM MDT (706 AM CDT) FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST SOUTH
DAKOTA TODAY...NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY. NO
SEVERE WEATHER IS EXPECTED WITH THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Sep 10, 7:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 PM MDT FRI SEP 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             KEYSTONE                43.89N 103.43W
09/10/2004  1.25 INCH        PENNINGTON         SD   LAW ENFORCEMENT

0812 PM     HAIL             7 SW RAPID CITY         44.00N 103.33W
09/10/2004  0.75 INCH        PENNINGTON         SD   NWS EMPLOYEE

0811 PM     HAIL             4 SW RAPID CITY         44.03N 103.29W
09/10/2004  0.75 INCH        PENNINGTON         SD   NWS EMPLOYEE

0815 PM     HAIL             1 W HERMOSA             43.84N 103.21W
09/10/2004  1.00 INCH        CUSTER             SD   TRAINED SPOTTER

&&

UNR STAFF

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ziebach

When
September 10, 8:15 PM MST
Where
Ziebach County, 21 mi NE of Cherry Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.817, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422441.